Random thoughts

Graduation day has come and gone.

I received my degree already, but my last working day is not until mid-August. The others who graduated with me are ready to move on to their jobs as physicians, one of them as faculty in our program. I'm the only one who is going for further training.

Its an odd, odd feeling. I remember feeling like this somewhat at the end of medical school- empty, with no threads to connect the days. Work is still busy but strangely pointless. The other residents form groups much as we had, laughing down the hallways. They talk to me like always, but I feel redundant. There are so many things to do- finish my research, dictate transfer summaries, packing, moving arrangements. I just hang there like a cloud full of water.

All of it seems a bit like the TV ads for Cymbalta. (Or is it Abilify?) The only bright spots are my patients. The moment where I tell them I'm leaving. Some smile and congratulate me, others are disappointed, some break down. One patient prepared a little speech by the time I walked him out. The women, patients, wives, mothers, hug me. The men offer longer, firmer, more final handshakes. Sometimes I feel like crying. Usually I don't.

There's 6 more weeks of this..its going to be 6 long ones.

Read and post comments

Advertisements

About purplesque

Psychiatrist, cook, bookworm, photographer. Not necessarily in that order.
This entry was posted in Uncategorized. Bookmark the permalink.

17 Responses to Random thoughts

  1. LeendaDLL says:

    It's Cymbalta. Abilify is the "add on" drug.Congrats on graduating!

  2. Katiebell says:

    I know the feeling. Every time I stop or start a new job, I get it. it's like I am floating along, doing all this stuff, but not connected anywhere. Eventually things settle down. and CONGRATULATIONS on finishing!!!!

  3. Karen says:

    Congratulations! What an incredible accomplishment!

  4. Graduation is always a strange time: on the one hand, you're elated you're done and finally have that certification on your transcript. On the other hand, it's a time of leave-taking and saying goodbye to your teachers, classmates, and the other people you connected with while in school. (I still wonder what happened to the cafe owner who ran the cute little Mediterranean place where I used to get late-night dinners while I was in grad school. He served me a glass of champagne, on the house, on my last day of class.) In your case however, I imagine it would be especially strange since you'll be there after the others have moved on.

  5. Emjay says:

    Ooh congratulations on graduating! I think you will find that the 6 weeks go pretty quickly 🙂

  6. Purplesque says:

    Thanks, Leenda! If only I felt graduated..

  7. Purplesque says:

    Thank you, Karen. 🙂

  8. Purplesque says:

    Thank you, HG..I started late because of the usual red tape issues..had no idea staying on would feel so weird. (Weirder once people actually leave in July.)Champagne on the house for the new graduate- how lovely!

  9. Purplesque says:

    Oh, I hope so, Emjay. This is painful..even though starting fellowship means A and I will be living apart, I suspect it will be better than this limbo.

  10. Lakshmi says:

    Congratulations. This is one heck of an accomplishment. Kudos to you.I am sorry you and A have to live apart temporarily, but this is just temporary and a launch pad to higher things to come. So bear with it." I remember feeling like this somewhat at the end of medical school-
    empty, with no threads to connect the days."I feel like this after every single deadline is over. Until the deadline, I'd work like a maniac, and so when the deadline ends, I'd feel like the umblical chord has suddenly been yanked off and I am floating in free space, with no hold…relate to it? And considering that I have a deadline every month, I am free-floating more often than I like !

  11. Purplesque says:

    Thanks, L. I don't mind the living apart part so much (its tough, but there are compensations- very little COOKING and Maggi for dinner when I want!), but its getting hard to get over these last few weeks- exactly what you describe. I can't imagine going through it every month!

  12. jaklumen says:

    *groan* I was going to say "don't remind me" when I first finished reading the post, but… "don't remind me"… now, now I've said it twice!But fair enough. I have no idea how Cymbalta would affect me, but Abilify made my heart race, so I'll say your assertion is probably close enough.

  13. Scott says:

    You're thinking of Cymbaltify ™, the psychotropic drug that makes cymbals seem louder. 🙂
    Hope your last weeks are going well.

  14. Purplesque says:

    Ah. The same one that helps you see umami? I need me some Cymbaltify ™.

  15. Scott says:

    A song called "The Long Goodbye" by A Girl Called Eddy popped up in my shuffle the other day, and I thought back to you and this post. It's a breakup song, but the theme of a protracted departure is fitting. I'll post it in the music on my Vox.

  16. Purplesque says:

    I am going to play it loudly down the department hallway on August the 12th.

  17. Scott says:

    Much more original than that "Na na na na, hey hey hey, goodbye" song! 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s